Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
|Bookwo_rm23 - Wed Dec 28, 2005 6:31 pm||
I am 17 and I have been taking effexor for a year now. Over the last few months I have been abruptly stopping and then getting right back on it at the same dosege, with out wiening. I know that what Im doing is unsafe. I cant describe the symptoms, the closest I can come is saying that im having withdrals. I want to know what Im doing to my body. Also I want to know If I should even be taking it at all. I know you don't know my case, but some advice would be much appreciated. Thank you.
God I hate feeling like this :(
|Dr. Tamer Fouad - Thu Dec 29, 2005 12:52 am||
General strategies to prevent and manage symptoms associated with withdrawal of SSRIs include a gradual tapering of the dose when discontinuing treatment with any SSRI except for fluoxetine (Prozac). If withdrawal reactions occur while tapering or at the end of treatment, it may be necessary to increase the dose and initiate a slower rate of taper.[2,3] Some authors suggest switching to fluoxetine (Prozac) if symptoms are severe and the patient is unable to discontinue the SSRI despite tapering.[1,2,4] For paroxetine (Paxil), some suggest reducing the dose by 5 mg/d at weekly intervals to below the initial minimum therapeutic dose.
Recommendations for patients:
Work closely with a doctor. Think of your doctor as your partner in healing. Don’t go off medication without medical supervision.
Taper the medication. Experts agree that the best way to avoid withdawal side effects is to wean off the medication. By reducing the dosage in small increments, the brain can gradually adjust to the change in chemical balance and slowly adapt to living without the drug. For some people, experts say, this process may take up to a year.
Get psychotherapy. While drugs can often cover up problems, therapy can help uncover and address the underlying causes. Cognitive behavioral treatment, for example, can work to change maladaptive behavior, bring out stifled emotions and provide you with the tools for dealing with future issues. In fact, extensive clinical research has shown that for some conditions, psychotherapy is superior to medication in the long run.
Time it right. It is best to go off medication when any external factors that may have led to depression or a panic attack are resolved or at least under your control. It may be beneficial to go off medication when not undergoing a major life change or enduring stress.
Exercise. Study after study provides strong evidence that exercise plays a major role in lifting mood, boosting energy, improving immune function, reducing stress, anxiety and insomnia, increasing sex drive and elevating self-esteem.
Eat a healthy, balanced diet. Consider consulting a nutritionist who can suggest foods that will positively impact mood, energy level or help treat (or at least not worsen) any other conditions.
Get your hormone systems tested. Treatable hormone imbalances like an underactive thyroid or deficiencies of amino acids and minerals can rob you of energy, sexual vitality and feelings of well-being.
Consider vitamin supplements. Some patients have successfully come off Effexor, for example, by taking 25-50 mg. of Vitamin B6 daily. However, there is no evidence for this technique and excessive doses on a prolonged basis can be toxic.
Turn to friends and family. It has also been suggested to make use of community resources such as church or support groups.
Please consult your doctor immediately.
1. Macdonald L. Discontinuation reactions associated with SSRIs. Can Adverse Drug Reaction Newsl 1998;8 (4):2-3. Also in CMAJ 1998;159(7):846-7.
2. Selective serotonin re-uptake inhibitors and withdrawal reactions. WHO Drug Information. 1998;12:3, 136.
3. Zajecka J, Tracy KA, Mitchell S. Discontinuation symptoms after treatment with serotonin reuptake inhibitors: a literature review. J Clin Psychiatry 1997;58(7):291-7.
4. Taman L, Ozpoyraz N. Selective serotonin reuptake inhibitor discontinuation syndrome: a review. Adv Ther 2002;19(1):17-26.
5. Schatzberg AF, Haddad P, Kaplan EM, Lejoyeux M, Rosenbaum JF, Young AH, et al. Serotonin reuptake inhibitor discontinuation syndrome: a hypothetical definition. J Clin Psychiatry 1997;58(Suppl 7):5-10.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.